Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 151, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 23, 2022, 2:38 PM EDT for 4 counties in Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2022, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 23, 2022, 3:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:39 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:24 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 23, 1:24 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 124 PM EDT Sat Jul 23 2022 .SYNOPSIS... An afternoon convective complex may provide strong winds and heavy rain mainly to areas west of Pittsburgh today. Scattered showers and thunderstorms will be possible again tomorrow afternoon, with a frontal boundary providing widespread rain Sunday night and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A Severe Thunderstorm Watch has been issued for a portion of the region until 6 PM. A vigorous MCS continues to track across Ohio at this time, now dominated by cold pool processes. Surface destabilization has allow MLCAPE of 2000-3000 J/kg to build in the watch area. While the MCS continues to turn southeastward towards even richer instability to our south and west, the quasi-linear complex will still likely impact at least our eastern Ohio counties with strong to perhaps severe gusts. The thermodynamic environment that the MCS enters over WV/PA will be less favorable, likely leading to weakening, but isolated strong to severe gusts may still be possible as far east as Pittsburgh, leading to the watch issuance. Likely/categorical PoPs were used for the watch area, tapering with time as the MCS slowly dissipates during the afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... Activity will diurnally decrease this evening as the remnants of the MCS depart. A few showers may be spawned in the northern counties late tonight/Sunday morning as a shortwave passes by to the north. Heat and humidity will peak on Sunday in southwest flow ahead of the next front. With high temperatures in the 90 to 95 range and dewpoints around 70 degrees, heat index values of 95 to 100 appear likely, possible slightly higher in localized areas. Confidence is not high enough for a Heat Advisory at this time, but we will monitor. A more vigorous shortwave trough dives into the northern Great Lakes by Sunday night, pushing a cold front towards the Upper Ohio Valley. Given high levels of instability and increasing shear, some severe risk exists across at least the northern counties later Sunday afternoon and Sunday evening, although timing concerns with the front lend some uncertainty. Numerous showers and thunderstorms will accompany the front across the region Sunday night and Monday. Despite high moisture levels and ample forcing, the system should be progressive enough initially to prevent a widespread flood threat. As the shortwave trough departs, the front will lose a lot of its forward momentum as it bumps into zonal flow over the Ohio Valley. Current model/ensemble indications are that the boundary will stall south of the PA/WV border. Thus, some chance-level PoPs will need to be maintained mainly south of Pittsburgh Monday night. Cannot rule out some heavy rain totals across some of our northern WV counties over this period, but at this time, the bulk of any flooding threat will likely lie to our south in the richer moisture. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The stalled front will linger over West Virginia on Tuesday, necessitating the continuation of low PoPs in counties mainly south of Pittsburgh. The front lifts back north as a warm front on Wednesday, bringing increased shower and thunderstorm chances back north in the warm, moist southwest flow. Periods of clouds and rain will keep temperatures muted to near or just below normal, but dewpoints will remain high through this period. A relatively strong shortwave trough may then rotate across the Great Lakes, helping to drive a cold front across the region during the Thursday night/Friday period, with another round of rain possible. Timing this far out remains questionable. A drier air mass may then arrive by next weekend with high pressure. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... Showers and thunderstorms associated with an MCS will move east through this early evening before dissipating/weakening with the loss of daytime heating and encountering a more stable environment. These storms may bring a brief gust up to 30kts from the west, brief vsbys restrictions in heavy rain, and lightning. Additional showers with an isolated thunderstorm may develop around the pre-dawn hours along a potential moisture gradient. However, confidence is too low for mention beyond FKL/DUJ where better upper jet support exists. Otherwise, expect VFR conditions through the TAF period with aftn SW wind gusts up to 20kts. Keep eye on potential for morning patchy fog, dependent on overnight clearing and heavy rains moistening sfc layer. .Outlook... Predominantly VFR conditions, outside of primarily river valley fog, continue until a slow moving cold front brings greater precipitation/restriction chances late Sunday into Monday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 23, 11:41 AM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1141 AM EDT Sat Jul 23 2022 OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-WVZ001>004- 012-241545- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny- Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- 1141 AM EDT Sat Jul 23 2022 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered severe storms will be possible Sunday afternoon and evening, with damaging wind and hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007-008-014-WVZ021-509-241545- Mercer-Venango-Butler-Marion-Monongalia- 1141 AM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for northwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated instances of damaging wind gusts in thunderstorms will be possible during the early to mid-afternoon hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered severe storms will be possible Sunday afternoon and evening, with damaging wind and hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ009-015-016-022-023-073>076-WVZ510>514-241545- Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1141 AM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered severe storms will be possible Sunday afternoon and evening, with damaging wind and hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 23, 12:54 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1254 PM EDT Sat Jul 23 2022
OHZ039-040-048-049-057-058-231730-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Muskingum OH-
Carroll OH-
1254 PM EDT Sat Jul 23 2022
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARRISON...NORTHERN
GUERNSEY...EASTERN COSHOCTON...NORTHERN MUSKINGUM...SOUTHWESTERN
CARROLL AND TUSCARAWAS COUNTIES THROUGH 130 PM EDT...
At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarcreek to near North Zanesville.
Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, New Philadelphia, Coshocton, Cambridge, Uhrichsville,
Freeport, Newcomerstown, Dennison, New Concord, Byesville, West
Lafayette, and North Zanesville.
This includes the following highways...
Interstate 70 in Ohio between mile markers 146 and 189.
Interstate 77 in Ohio between mile markers 43 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio.
&&
LAT...LON 4044 8172 4045 8167 4049 8167 4049 8107
3999 8144 3991 8222
TIME...MOT...LOC 1654Z 272DEG 47KT 4048 8166 4005 8201
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CLLocal storm report, Jul 23, 1:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG WEST LAFAYETTE 40.27N 81.75W
07/23/2022 COSHOCTON OH TRAINED SPOTTER
NUMEROUS TREES AND POWERLINES DOWN IN WEST LAFAYETTE
AND WEST OF COSHOCTON ALONG US 36 AND COUNTY ROAD 621.
POWERLINES AND TREES DOWN AND ON FIRE ALONG COUNTY ROAD
6.
&&
EVENT NUMBER PBZ2202567Local storm report, Jul 23, 1:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG WILKSHIRE HILLS 40.62N 81.44W
07/23/2022 TUSCARAWAS OH SOCIAL MEDIA
REPORTS OF POWER LINES DOWN. TIME ESTIMATED BASED ON
RADAR.
0112 PM TSTM WND DMG NEWCOMERSTOWN 40.27N 81.60W
07/23/2022 TUSCARAWAS OH SOCIAL MEDIA
REPORT OF POWER LINES DOWN. TIME ESTIMATED BASED ON
RADAR.
0116 PM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
07/23/2022 TUSCARAWAS OH SOCIAL MEDIA
REPORTS OF POWER LINES DOWN. TIME ESTIMATED BASED ON
RADAR.
0124 PM TSTM WND DMG UHRICHSVILLE 40.40N 81.35W
07/23/2022 TUSCARAWAS OH SOCIAL MEDIA
REPORT OF POWER LINES DOWN. TIME ESTIMATED BASED ON
RADAR.
&&
EVENT NUMBER PBZ2202568
EVENT NUMBER PBZ2202569
EVENT NUMBER PBZ2202570
EVENT NUMBER PBZ2202571
JFSpecial weather statement, Jul 23, 1:59 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Sat Jul 23 2022
OHZ058-059-068-069-WVZ004-012-231830-
Guernsey OH-Monroe OH-Noble OH-Belmont OH-Marshall WV-Wetzel WV-
159 PM EDT Sat Jul 23 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GUERNSEY...MONROE...
SOUTHERN BELMONT...NOBLE...NORTHWESTERN WETZEL AND MARSHALL COUNTIES
THROUGH 230 PM EDT...
At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Barnesville to 6 miles
east of McConnelsville. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moundsville, New Martinsville, Barnesville, Woodsfield, Caldwell,
Paden City, Powhatan Point, Glen Dale, Dudley, Bethesda, Quaker City,
and Sardis.
This includes Interstate 77 in Ohio between mile markers 18 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio...and northern West Virginia.
&&
LAT...LON 3989 8150 4004 8108 3989 8053 3960 8084
3958 8089 3961 8095 3954 8103 3957 8105
3958 8126 3961 8127 3959 8129 3960 8139
3965 8145 3964 8147 3958 8147 3959 8159
3966 8159 3967 8164 3972 8164
TIME...MOT...LOC 1758Z 279DEG 42KT 4009 8109 3964 8172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 23, 2:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND GST 3 W WEST LIBERTY 40.17N 80.64W
07/23/2022 M60 MPH OHIO WV ASOS
&&
EVENT NUMBER PBZ2202572
RRRLocal storm report, Jul 23, 2:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG OTSEGO 40.12N 81.76W
07/23/2022 MUSKINGUM OH PUBLIC
MULTIPLE LARGE TREES DOWN. POWER LINES DOWN.
&&
EVENT NUMBER PBZ2202573
RRRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Greene, Washington | 40 min |
| Jul 23, 2:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence | 39 min |
| Jul 23, 2:26 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Fayette, Greene, Washington and 1 more | 49 min |
| Jul 23, 2:41 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 34 min |
| Jul 23, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Fayette, Greene, Indiana and 2 more | 43 min |
| Jul 23, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 46 min |
| Jul 23, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Fayette, Indiana, Westmoreland | 46 min |
| Jul 23, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Westmoreland | 53 min |
| Jul 23, 4:06 PM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 54 min |
| Jul 23, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 35 min |
| Jul 23, 12:20 PM EDT | Special Weather Statement | PBZ | Coshocton | 40 min |
| Jul 23, 12:54 PM EDT | Special Weather Statement | PBZ | Guernsey, Muskingum, Tuscarawas | 36 min |
| Jul 23, 1:05 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more | 25 min |
| Jul 23, 1:11 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson, Tuscarawas | 34 min |
| Jul 23, 1:32 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson, Monroe, Noble | 28 min |
| Jul 23, 1:41 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson | 34 min |
| Jul 23, 1:59 PM EDT | Special Weather Statement | PBZ | Monroe, Noble | 31 min |
| Jul 23, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.